Missouri, 2008Tornadoes and Hail in Missouri, July 21, 2008
July 21, 2008 · NWS EAX · 14 events in 8 counties and zones
After an extremely hot and muggy day, in which temperatures soared into the 90s and dew points rose into the 70s, across Missouri, a weak stationary front and sinking upper level disturbance from the north, provided enough energy to allow several severe thunderstorms to form, during the evening and overnight hours of Monday, July 21st. Thunderstorms rapidly formed in areas northeast of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After an extremely hot and muggy day, in which temperatures soared into the 90s and dew points rose into the 70s, across Missouri, a weak stationary front and sinking upper level disturbance from the north, provided enough energy to allow several severe thunderstorms to form, during the evening and overnight hours of Monday, July 21st. Thunderstorms rapidly formed in areas northeast of Chillicothe and Brookfield, with thunderstorms reaching severe levels in less than 10 minutes time. These severe thunderstorms, quickly produced damaging winds, and even a few tornado touchdowns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 21, 5:25 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 21, 5:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT MON JUL 21 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SHORT RANGE (TODAY THROUGH WEDNESDAY)...
ACTIVE WEATHER THAT HAS BEEN FOCUSED TO OUR NORTH FOR THE PAST
COUPLE OF NIGHT WILL FINALLY BEGIN TO IMPACT OUR AREA TONIGHT AS A
FRONT SETTLES SOUTH. IMPRESSIVE BOW ECHO ACROSS CENTRAL IOWA
OVERNIGHT LEFT SEVERAL STRONG OUTFLOW BOUNDARIES MOVING SOUTH ACROSS
THE CWA THIS MORNING. MORE IMPORTANTLY THE SURFACE FRONT TO OUR
NORTH GOT SHOVED INTO NORTHERN MISSOURI A BIT MORE QUICKLY THAN
PREVIOUSLY FORECAST...AND HAS BEEN HANGING OUT JUST SOUTH OF THE
IOWA BORDER THIS AFTERNOON AS A SURFACE LOW SPINS UP ALONG IT IN THE
IA/NE/MO TRI-STATE AREA. FARTHER NORTH...WATER VAPOR IMAGERY SHOWS A
SHORTWAVE MOVING SOUTH SOUTHEAST FROM MANITOBA THROUGH THE DAKOTAS
TOWARDS IOWA IN THE INCREASINGLY MERIDIONAL FLOW ACROSS THE NORTHERN
PLAINS.
AFTERNOON ANALYSIS INDICATES THAT MLCAPE VALUES HAVE CLIMBED TO OVER
4500 J/KG JUST SOUTH OF THE FRONT...IN THE ST JOSEPH TO CHILLICOTHE
AREAS...WITH ONLY A MARGINAL CAP STILL LEFT IN PLACE. LACK OF STRONG
CONVERGENCE ALONG THE SURFACE FRONT...THE MODEST CAP...AND DEFICITS
IN MOISTURE DUE TO THE OUTFLOW THAT MOVED THROUGH EARLY THIS
MORNING...HAS THUS FAR LIMITED CU AND CONVECTIVE DEVELOPMENT. MID
AND HIGH LEVEL CLOUD COVER ACROSS NEBRASKA AND IOWA THIS AFTERNOON
LOOKS TO BE IN RESPONSE TO THE H3 JET AND NOT ANY NEAR BY SHORTWAVE.
STILL...THE WAVE HEADING SOUTH SOUTHEAST INTO IOWA THIS AFTERNOON
MIGHT ENHANCE CONVERGENCE AND DYNAMICS JUST ENOUGH TO SPARK
CONVECTION LATE THIS AFTERNOON/EARLY THIS EVENING ACROSS NORTHWEST
MISSOURI. WHILE CURRENTLY ANALYZED 0-6KM SHEAR VALUES ARE RATHER
MINIMAL SOUTH OF THE MISSOURI BORDER...EXPECTATIONS ARE THAT THEY
WILL INCREASE TO BETWEEN 30 AND 40 KNOTS LATE THIS AFTERNOON AS THE
SHORTWAVE DROPS INTO IOWA. WITH INITIATION STILL VERY POSSIBLE IN
THE VICINITY OF THE SURFACE LOW IN THE TRI-STATE AREA...INITIAL
MODE FOR CONVECTION COULD START AS SUPERCELLS...WITH A STORM MOTION
TO THE EAST SOUTHEAST. THESE STORMS WOULD BE EXPECTED TO CONGEAL
INTO A PROGRESSIVE LINER MCS AS THEY MOVE FARTHER EAST. THIS
SCENARIO WOULD MAKE THE PRIMARY SEVERE THREAT DAMAGING STRAIGHT-LINE
WINDS THROUGHOUT THE EVENT...BUT LARGE HAIL AND VERY ISOLATED THREAT
OF TORNADOES WILL BE POSSIBLE IN THE NORTHWEST CORNER OF MISSOURI AS
THE FIRST INITIAL INDIVIDUAL THUNDERSTORMS SPIN UP IN THE VICINITY
OF THE SURFACE LOW AND/OR CROSS THE FRONTAL BOUNDARY. HOWEVER...WITH
ALL THIS SAID TIMING OF INITIATION IS STILL A BIT NEBULOUS AS VERY
LITTLE IN THE WAY OF CUMULUS CLOUD COVER HAS POPPED UP YET...THUS
INDICATING A CONTINUED LACK OF SUFFICIENT MOISTURE...OR LIFT.
STILL...IF THINGS GET GOING THEY WILL GO FAST DUE TO ABUNDANT
INSTABILITY. WILL THEREFORE CONTINUE TO GO WITH CHANCE POPS LATE
THIS AFTERNOON ALONG THE IOWA BORDER...AND LEAVE THE LIKELY POPS FOR
THE AFTER 00Z TIME FRAME. WITH A STRONG THETA-E GRADIENT ACROSS THE
NORTHERN SIDE OF THE CWA ALL NIGHT...AND AT LEAST A MINIMAL 20 TO
25 KNOT LOW LEVEL JET...STORMS COULD PERCOLATE ALONG FOR MUCH OF THE
NIGHT...SO WILL LEAVE THE LIKELY POPS IN ALL NIGHT.
DEEPENING EAST CONUS TROUGH AND THE RESULTING MERIDIONAL FLOW SHOULD
SHOVE THE FRONT INTO CENTRAL MISSOURI BY TUESDAY MORNING...BUT THE
WEST CONUS RIDGE SHOULD KEEP IT FROM MAKING IT MUCH FARTHER SOUTH OR
WEST. THIS WILL LEAVE AN UNSEASONABLY STRONG BAROCLINIC ZONE
WALLOWING OVER MISSOURI TUESDAY AND WEDNESDAY...PROVIDING A RATHER
LARGE TEMPERATURE GRADIENT FROM THE SOUTHWEST TO NORTHEAST ACROSS
THE CWA...AND A FOCUS FOR MORE CONVECTION OVER THE FOLLOWING TWO
DAYS. HAVE LEFT A GOING 40% CHANCE POP IN FOR TOMORROW BANKING ON
LEFT OVER CONVECTION STILL LINGERING AROUND IN THE MORNING...WITH
REDEVELOPMENT ALONG THE BOUNDARY IN THE HEAT OF THE AFTERNOON.
WEDNESDAY WILL SEE THE FOCUS OF POTENTIAL CONVECTION SHIFT A LITTLE
FARTHER SOUTHWEST...THOUGH STILL PREVAIL ACROSS AT LEAST HALF THE
FORECAST AREA.
CUTTER
MEDIUM RANGE (THURSDAY THROUGH MONDAY)...
FORECAST DETAILS REMAIN VERY DIFFICULT TO PIN DOWN AS WE HEAD TOWARD
THE END OF THE WORK WEEK AND THROUGH NEXT WEEKEND...WITH MANY
DETAILS HIGHLY DEPENDENT ON OUTCOME OF THE NEXT TWO DAYS.
ATMOSPHERE WILL LIKELY REMAIN IN A VERY ACTIVE PHASE DURING
THE MEDIUM RANGE...DUE IN PART TO AN ABNORMALLY STRONG UPR TROUGH
BASED IN THE EASTERN GREAT LAKES. THIS TROUGH WILL CONTINUE TO KEEP
CLIMATOLOGICALLY FAVORABLE H500 RIDGE FROM BUILDING INTO THE CENTRAL
CONUS. THE END RESULT WILL BE A CONTINUATION OF MID-LVL IMPULSES
WHICH COULD CONTINUE A RATHER ACTIVE MCS SEASON OVER THE MID
MISSOURI VALLEY.
FOR THURSDAY...LEAD SHORTWAVE IS EXPECTED TO LIFT NORTHWARD ALONG
THE PERIPHERY OF THE MID-LVL RIDGE AXIS...PULLING H850 THETA-E AXIS
NEWRD ALONG WITH IT. LATEST OPER GFS HAS ARRIVED AT A SIMILAR
TIMING WITH THAT OF THE ECMWF...DEVELOPING MCS WELL TO THE NW ALONG
THE AXIS BY WED NIGHT AND DROPPING IT SE ALONG THE MOISTURE AXIS IN
THE DAY. HAVE INCREASED POPS OVER THE WESTERN TWO THIRDS OF THE CWA
ON THU/THU NIGHT. TEMPERATURES WILL ALSO BE PROBLEMATIC AS THE
POTENTIAL EXISTS FOR A WIDE RANGE OF VALUES FROM WEST TO EAST. RIGHT
NOW AM BANKING ON EML LIFTING INTO THE WESTERN CWA BY EARLY THU
AFTN...WHICH SHOULD SCATTERED OUT CLOUDS AND ALLOW TEMPERATURES TO
REACH INTO THE LOW 90S LATE IN THE AFTERNOON. A MUCH MORE TRICKY
FORECAST EXISTS FURTHER EAST...AS TIMING REMAINS THE BIGGEST ISSUE
ATTM.
FOR FRIDAY AND INTO EARLY NEXT WEEK...MODELS TYPICALLY HAVE A HARD
TIME RESOLVING SYNOPTIC DETAILS AFTER DAY 5 GIVEN THE CURRENT FLOW
REGIME. THIS IS CLEARING BECOMING EVIDENT IN THE WILD ARRAY OF
MODEL SOLUTIONS BEING PRESENTED WITH VARYING DEGREES OF DIFFERENCE
ALREADY NOTED IN THE LONG WAVE FEATURES. NEVERTHELESS...NO STRONG
FEELING TO DIFFER WIDELY FROM THE CLIMATOLOGICAL AVERAGE
TEMPERATURES RANGE INTO NEXT WEEK. AS FAR AS PRECIPITATION IS
CONCERNED...WITH SO MANY UNCERTAINTIES OUT THERE AND LOW CONFIDENCE
IN GENERAL...HARD TO PINPOINT ANY ONE TIME PERIOD FOR POPS HIGHER
THAN A SLIGHT CHC CAT. HOWEVER ONE TIME PERIOD TO FOCUS ON FOR A
BETTER CHANCE OF PRECIP LOOKS TO ARRIVE BY SAT NIGHT INTO SUNDAY AS
NEXT WEAK FRONT APPROACHES FROM THE NORTH.
DUX
&&
.AVIATION...
FOR THE 00Z TAFS...FOR THE MOST PART KEPT CEILINGS IN THE VFR RANGE
FOR THE TERMINALS THROUGH THE NEXT 24 HOURS. THE EXCEPTION IS THE
TEMPO FOR MVFR CIGS AND THUNDERSTORMS IN KSTJ AND A PROB30 AT KMCI
AND KMKC...FOR STORMS THAT COULD MOVE THROUGH OVERNIGHT.
HOWEVER...THERE IS A HIGH DEGREE OF UNCERTAINTY WITH THE TIMING.
OTHERWISE...SURFACE WINDS WILL ADJUST TO THE WEST OVERNIGHT AS THE
FRONT MOVES SOUTH.
CUTTER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 21, 12:02 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT MON JUL 21 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE OVER MUCH OF THE REGION
THIS AFTERNOON. TEMPERATURES IN THE 90S...ALONG WITH THE
HUMIDITY...WILL CONTRIBUTE TO HEAT INDICES BETWEEN 100 AND 105
DEGREES ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO MOBERLY. PERSONS
SHOULD AVOID PROLONGED OUTDOOR EXPOSURE TO THE HEAT.
THIS AIRMASS WILL ALSO CONTRIBUTE TO STRONG INSTABILITY THAT WILL
SET THE STAGE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AS A
BACKDOOR COLD FRONT SETTLES SOUTH FROM IOWA. UNSEASONABLY STRONG WIND
SHEAR WILL ALLOW A FEW SUPERCELL THUNDERSTORMS TO DEVELOP INITIALLY
OVER FAR NORTHWEST MISSOURI...WITH THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO. THESE STORMS
ARE EXPECTED TO ORGANIZE THIS EVENING...WITH DAMAGING WINDS THE MAIN
THREAT AS THIS COMPLEX RACES SOUTHEAST ACROSS CENTRAL AND NORTHERN
MISSOURI. LOCATIONS ALONG AND NORTH OF A LINE FROM ST JOSEPH TO
FAYETTE WILL HAVE THE GREATEST CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS THROUGH DAYBREAK TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY TUESDAY...WITH
CONVECTIVE REDEVELOPMENT ALONG THE FRONT DURING THE AFTERNOON HOURS
OF TUESDAY.
ADDITIONAL THUNDERSTORM COMPLEXES ARE EXPECTED TO PLAGUE MUCH OF THE
OUTLOOK AREA WEDNESDAY THROUGH THURSDAY AS THE BACKDOOR COLD FRONT
EVENTUALLY STALLS ALONG THE MISSOURI AND KANSAS BORDER.
SEVERE WEATHER CANNOT BE RULED OUT WITH ANY OF THESE COMPLEXES THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTHERN MISSOURI
AFTER 4 PM.
CUTTER
In the hours before
Special weather statement, Jul 21, 6:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT MON JUL 21 2008
MOZ007-016-220115-
PUTNAM-SULLIVAN-
738 PM CDT MON JUL 21 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHERN SULLIVAN AND SOUTHERN
PUTNAM COUNTIES UNTIL 815 PM CDT...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF UNIONVILLE...MOVING EAST AT
11 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
6 MILES NORTH OF GREEN CITY BY 815 PM CDT.
THE TOWNS OF POLLOCK AND LEMONS ARE ALSO IN THE PATH OF THIS STORM.
NRR
Special weather statement, Jul 21, 6:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT MON JUL 21 2008
MOZ006-015-016-220115-
GRUNDY-MERCER-SULLIVAN-
741 PM CDT MON JUL 21 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN GRUNDY...NORTHWESTERN
SULLIVAN AND SOUTHEASTERN MERCER COUNTIES UNTIL 815 PM CDT...
AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SPICKARD...OR 17 MILES NORTH
OF TRENTON...MOVING EAST AT 19 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN GRUNDY...
NORTHWESTERN SULLIVAN AND SOUTHEASTERN MERCER COUNTIES...INCLUDING
THE TOWNS OF MILL GROVE AND HARRIS.
NRR
Special weather statement, Jul 21, 6:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT MON JUL 21 2008
MOZ017-220115-
ADAIR-
742 PM CDT MON JUL 21 2008
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ADAIR COUNTY UNTIL 815
PM CDT...
AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GREENTOP...OR 9 MILES
NORTHEAST OF KIRKSVILLE...MOVING SOUTHEAST AT 16 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
6 MILES NORTHEAST OF BRASHEAR BY 810 PM CDT.
NRR
Event by event
9 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Grundy
- When
- July 21, 7:00 PM CST to 7:31 PM CST
- Where
- Grundy County, 3.61 mi NNW of Dunlap to 2.14 mi NNW of Laredo
- Rating
- EF0
- Path length
- 7.9 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.170, -93.500
EFO tornado began at 19:00CST in open country 7 miles southeast of Spickard. The tornado traveled south-southeast to 2 miles north |of Laredo, where it dissipated at 19:31CST. This tornado was over|rural areas and damaged only trees.
Hail, Adair
- When
- July 21, 7:15 PM CST
- Where
- Adair County, Kirksville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.200, -92.580
Hail, Grundy
- When
- July 21, 7:15 PM CST
- Where
- Grundy County, Dunlap
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.120, -93.480
Thunderstorm Wind, Adair
- When
- July 21, 7:19 PM CST
- Where
- Adair County, Kirksville
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.200, -92.580
Tornado, Sullivan
- When
- July 21, 7:23 PM CST to 7:30 PM CST
- Where
- Sullivan County, 4.76 mi W of Winigan to 1.02 mi SSW of Winigan
- Rating
- EF0
- Path length
- 4.44 mi
- Path width
- 25 yd
- Continued into
- Linn, Mo (EAX)
- Reported by
- Amateur Radio
- Coordinates
- 40.050, -92.990
An EF0 tornado touched down at 19:23CST 5 miles west of Winigan in Sullivan county. This tornado moved southeast over rural areas and crossed into Linn County at 19:30CST, 3 miles southwest of Winigan. No damage was observed, except for some tree damage.
Thunderstorm Wind, Macon
- When
- July 21, 7:24 PM CST
- Where
- Macon County, 0.53 mi W of La Plata
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.490
Several trees were blown over in the city park.
Hail, Grundy
- When
- July 21, 7:26 PM CST
- Where
- Grundy County, 1.26 mi ENE of Dunlap
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -93.460
Tornado, Linn
- When
- July 21, 7:30 PM CST to 7:40 PM CST
- Where
- Linn County, 0.35 mi WNW of North Salem to 2.52 mi NNW of New Boston
- Rating
- EF0
- Path length
- 5.57 mi
- Path width
- 25 yd
- Reported by
- Amateur Radio
- Coordinates
- 40.031, -92.987
An EFO tornado entered Linn County from Sullivan county at 19:30CST,|near the town of New Salem. The tornado dissipated at 19:40CST 2.5 miles northwest of New Boston. Only tree damage in rural areas were observed.
Hail, Nodaway
- When
- July 21, 8:39 PM CST
- Where
- Nodaway County, 0.87 mi SE of Maryville Mem Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -94.910
Hail, Nodaway
- When
- July 21, 8:47 PM CST
- Where
- Nodaway County, 0.69 mi S of Maryville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.340, -94.870
Hail, Nodaway
- When
- July 21, 9:13 PM CST
- Where
- Nodaway County, 0.87 mi NE of Parnell
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -94.620
Hail, Putnam
- When
- July 21, 9:25 PM CST
- Where
- Putnam County, Unionville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.480, -93.000
Hail, Worth
- When
- July 21, 9:30 PM CST
- Where
- Worth County, 3.44 mi WSW of Grant City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -94.480
Hail, Sullivan
- When
- July 21, 9:50 PM CST
- Where
- Sullivan County, 4.21 mi E of Pennville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.370, -92.870
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126274, 126265, 126266, 126280, 126278, 126281, 126267, 126279, 126268, 126269, 126270, 126271, 126272, 126273.